September  2020, 10(3): 527-546. doi: 10.3934/mcrf.2020009

State-constrained semilinear elliptic optimization problems with unrestricted sparse controls

1. 

Departamento de Matemática Aplicada y Ciencias de la Computació, E.T.S.I. Industriales y de Telecomunicación, Universidad de Cantabria, 39005 Santander, Spain

2. 

Institut für Mathematik, Technische Universität Berlin, D-10623 Berlin, Germany

* Corresponding author: Eduardo Casas

Dedicated to Prof. Dr. Fréderic Bonnans on the occasion of his 60th birthday

Received  February 2018 Revised  December 2018 Published  December 2019

Fund Project: The first author was partially supported by Spanish Ministerio de Economía, Industria y Competitividad under projects MTM2014-57531-P and MTM2017-83185-P

In this paper, we consider optimal control problems associated with semilinear elliptic equation equations, where the states are subject to pointwise constraints but there are no explicit constraints on the controls. A term is included in the cost functional promoting the sparsity of the optimal control. We prove existence of optimal controls and derive first and second order optimality conditions. In addition, we establish some regularity results for the optimal controls and the associated adjoint states and Lagrange multipliers.

Citation: Eduardo Casas, Fredi Tröltzsch. State-constrained semilinear elliptic optimization problems with unrestricted sparse controls. Mathematical Control & Related Fields, 2020, 10 (3) : 527-546. doi: 10.3934/mcrf.2020009
References:
[1]

T. BayenJ. F. Bonnans and F. J. Silva, Characterization of local quadratic growth for strong minima in the optimal control of semi-linear elliptic equations, Trans. Amer. Math. Soc., 366 (2014), 2063-2087.  doi: 10.1090/S0002-9947-2013-05961-2.  Google Scholar

[2]

T. Bayen and F. J. Silva, Second order analysis for strong solutions in the optimal control of parabolic equations, SIAM J. Control Optim., 54 (2016), 819-844.  doi: 10.1137/141000415.  Google Scholar

[3]

J. F. Bonnans and E. Casas, Contrôle de systèmes elliptiques semilinéaires comportant des contraintes sur l'état, in Nonlinear Partial Differential Equations and Their Applications. Collège de France Seminar, Pitman Res. Notes Math. Ser., Longman Sci. Tech., Harlow, 166 (1988), 69–86.  Google Scholar

[4]

J. F. Bonnans and A. Shapiro, Perturbation Analysis of Optimization Problems, Springer Series in Operations Research, Springer-Verlag, New York, 2000. doi: 10.1007/978-1-4612-1394-9.  Google Scholar

[5]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Universitext, Springer, New York, 2011.  Google Scholar

[6]

E. Casas, Control of an elliptic problem with pointwise state constraints, SIAM J. Control Optim., 24 (1986), 1309-1318.  doi: 10.1137/0324078.  Google Scholar

[7]

E. CasasJ. C. de los Reyes and F. Tröltzsch, Sufficient second order optimality conditions for semilinear control problems with pointwise state constraints, SIAM J. Optim., 19 (2008), 616-643.  doi: 10.1137/07068240X.  Google Scholar

[8]

E. CasasR. Herzog and G. Wachsmuth, Optimality conditions and error analysis of semilinear elliptic control problems with ${L}^1$ cost functional, SIAM J. Optim., 22 (2012), 795-820.  doi: 10.1137/110834366.  Google Scholar

[9]

E. Casas and M. Mateos, Optimal control of partial differential equations, Computational Mathematics, Numerical Analysis and Applications, SEMA SIMAI Springer Ser., Springer, Cham, 13 (2017), 3-59.   Google Scholar

[10]

E. CasasM. Mateos and B. Vexler, New regularity results and improved error estimates for optimal control problems with state constraints, ESAIM Control Optim. Calc. Var., 20 (2014), 803-822.  doi: 10.1051/cocv/2013084.  Google Scholar

[11]

E. Casas and F. Tröltzsch, Second-order and stability analysis for state-constrained elliptic optimal control problems with sparse controls, SIAM J. Control Optim., 52 (2014), 1010-1033.  doi: 10.1137/130917314.  Google Scholar

[12]

F. H. Clarke, Optimization and Nonsmooth Analysis, John Wiley & Sons, New York, 1983.  Google Scholar

[13]

G. Dal MasoF. MuratL. Orsina and A. Prignet, Renormalized solutions of elliptic equations with general measure data, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 28 (1999), 741-808.   Google Scholar

[14]

K. Deckelnick and M. Hinze, Convergence of a finite element approximation to a state-constrained elliptic control problem, SIAM J. Numer. Anal., 45 (2007), 1937-1953.  doi: 10.1137/060652361.  Google Scholar

[15]

M. Degiovanni and M. Scaglia, A variational approach to semilinear elliptic equations with measure data, Discrete Contin. Dyn. Syst., 31 (2011), 1233-1248.  doi: 10.3934/dcds.2011.31.1233.  Google Scholar

[16]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Second edition, Grundlehren der Mathematischen Wissenschaften, 224. Springer-Verlag, Berlin, 1983. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[17]

C. Meyer, Error estimates for the finite-element approximation of an elliptic control problem with pointwise state and control constraints, Control Cybernet., 37 (2008), 51-83.   Google Scholar

[18]

K. Pieper and B. Vexler, A priori error analysis for discretization of sparse elliptic optimal control problems in measure space, SIAM J. Control Optim., 51 (2013), 2788-2808.  doi: 10.1137/120889137.  Google Scholar

[19]

J.-C. Saut and B. Scheurer, Sur l'unicité du problème de Cauchy et le prolongement unique pour des équations elliptiques à coefficients non localement bornés, J. Differential Equations, 43 (1982), 28-43.  doi: 10.1016/0022-0396(82)90072-9.  Google Scholar

[20]

G. Stampacchia, Le problème de Dirichlet pour les équations elliptiques du second ordre à coefficients discontinus, Ann. Inst. Fourier (Grenoble), 15 (1965), 189-258.  doi: 10.5802/aif.204.  Google Scholar

[21]

F. Tröltzsch, Optimal Control of Partial Differential Equations: Theory, Methods and Applications, Graduate Studies in Mathematics, 112. American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/112.  Google Scholar

show all references

References:
[1]

T. BayenJ. F. Bonnans and F. J. Silva, Characterization of local quadratic growth for strong minima in the optimal control of semi-linear elliptic equations, Trans. Amer. Math. Soc., 366 (2014), 2063-2087.  doi: 10.1090/S0002-9947-2013-05961-2.  Google Scholar

[2]

T. Bayen and F. J. Silva, Second order analysis for strong solutions in the optimal control of parabolic equations, SIAM J. Control Optim., 54 (2016), 819-844.  doi: 10.1137/141000415.  Google Scholar

[3]

J. F. Bonnans and E. Casas, Contrôle de systèmes elliptiques semilinéaires comportant des contraintes sur l'état, in Nonlinear Partial Differential Equations and Their Applications. Collège de France Seminar, Pitman Res. Notes Math. Ser., Longman Sci. Tech., Harlow, 166 (1988), 69–86.  Google Scholar

[4]

J. F. Bonnans and A. Shapiro, Perturbation Analysis of Optimization Problems, Springer Series in Operations Research, Springer-Verlag, New York, 2000. doi: 10.1007/978-1-4612-1394-9.  Google Scholar

[5]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Universitext, Springer, New York, 2011.  Google Scholar

[6]

E. Casas, Control of an elliptic problem with pointwise state constraints, SIAM J. Control Optim., 24 (1986), 1309-1318.  doi: 10.1137/0324078.  Google Scholar

[7]

E. CasasJ. C. de los Reyes and F. Tröltzsch, Sufficient second order optimality conditions for semilinear control problems with pointwise state constraints, SIAM J. Optim., 19 (2008), 616-643.  doi: 10.1137/07068240X.  Google Scholar

[8]

E. CasasR. Herzog and G. Wachsmuth, Optimality conditions and error analysis of semilinear elliptic control problems with ${L}^1$ cost functional, SIAM J. Optim., 22 (2012), 795-820.  doi: 10.1137/110834366.  Google Scholar

[9]

E. Casas and M. Mateos, Optimal control of partial differential equations, Computational Mathematics, Numerical Analysis and Applications, SEMA SIMAI Springer Ser., Springer, Cham, 13 (2017), 3-59.   Google Scholar

[10]

E. CasasM. Mateos and B. Vexler, New regularity results and improved error estimates for optimal control problems with state constraints, ESAIM Control Optim. Calc. Var., 20 (2014), 803-822.  doi: 10.1051/cocv/2013084.  Google Scholar

[11]

E. Casas and F. Tröltzsch, Second-order and stability analysis for state-constrained elliptic optimal control problems with sparse controls, SIAM J. Control Optim., 52 (2014), 1010-1033.  doi: 10.1137/130917314.  Google Scholar

[12]

F. H. Clarke, Optimization and Nonsmooth Analysis, John Wiley & Sons, New York, 1983.  Google Scholar

[13]

G. Dal MasoF. MuratL. Orsina and A. Prignet, Renormalized solutions of elliptic equations with general measure data, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 28 (1999), 741-808.   Google Scholar

[14]

K. Deckelnick and M. Hinze, Convergence of a finite element approximation to a state-constrained elliptic control problem, SIAM J. Numer. Anal., 45 (2007), 1937-1953.  doi: 10.1137/060652361.  Google Scholar

[15]

M. Degiovanni and M. Scaglia, A variational approach to semilinear elliptic equations with measure data, Discrete Contin. Dyn. Syst., 31 (2011), 1233-1248.  doi: 10.3934/dcds.2011.31.1233.  Google Scholar

[16]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Second edition, Grundlehren der Mathematischen Wissenschaften, 224. Springer-Verlag, Berlin, 1983. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[17]

C. Meyer, Error estimates for the finite-element approximation of an elliptic control problem with pointwise state and control constraints, Control Cybernet., 37 (2008), 51-83.   Google Scholar

[18]

K. Pieper and B. Vexler, A priori error analysis for discretization of sparse elliptic optimal control problems in measure space, SIAM J. Control Optim., 51 (2013), 2788-2808.  doi: 10.1137/120889137.  Google Scholar

[19]

J.-C. Saut and B. Scheurer, Sur l'unicité du problème de Cauchy et le prolongement unique pour des équations elliptiques à coefficients non localement bornés, J. Differential Equations, 43 (1982), 28-43.  doi: 10.1016/0022-0396(82)90072-9.  Google Scholar

[20]

G. Stampacchia, Le problème de Dirichlet pour les équations elliptiques du second ordre à coefficients discontinus, Ann. Inst. Fourier (Grenoble), 15 (1965), 189-258.  doi: 10.5802/aif.204.  Google Scholar

[21]

F. Tröltzsch, Optimal Control of Partial Differential Equations: Theory, Methods and Applications, Graduate Studies in Mathematics, 112. American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/112.  Google Scholar

[1]

Manil T. Mohan. First order necessary conditions of optimality for the two dimensional tidal dynamics system. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020045

[2]

Weisong Dong, Chang Li. Second order estimates for complex Hessian equations on Hermitian manifolds. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020377

[3]

Shenglan Xie, Maoan Han, Peng Zhu. A posteriori error estimate of weak Galerkin fem for second order elliptic problem with mixed boundary condition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020340

[4]

Zuliang Lu, Fei Huang, Xiankui Wu, Lin Li, Shang Liu. Convergence and quasi-optimality of $ L^2- $norms based an adaptive finite element method for nonlinear optimal control problems. Electronic Research Archive, 2020, 28 (4) : 1459-1486. doi: 10.3934/era.2020077

[5]

Lars Grüne, Matthias A. Müller, Christopher M. Kellett, Steven R. Weller. Strict dissipativity for discrete time discounted optimal control problems. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020046

[6]

João Marcos do Ó, Bruno Ribeiro, Bernhard Ruf. Hamiltonian elliptic systems in dimension two with arbitrary and double exponential growth conditions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 277-296. doi: 10.3934/dcds.2020138

[7]

Youming Guo, Tingting Li. Optimal control strategies for an online game addiction model with low and high risk exposure. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020347

[8]

Shasha Hu, Yihong Xu, Yuhan Zhang. Second-Order characterizations for set-valued equilibrium problems with variable ordering structures. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020164

[9]

Soniya Singh, Sumit Arora, Manil T. Mohan, Jaydev Dabas. Approximate controllability of second order impulsive systems with state-dependent delay in Banach spaces. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020103

[10]

Hua Chen, Yawei Wei. Multiple solutions for nonlinear cone degenerate elliptic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020272

[11]

Bernard Bonnard, Jérémy Rouot. Geometric optimal techniques to control the muscular force response to functional electrical stimulation using a non-isometric force-fatigue model. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020032

[12]

Mengni Li. Global regularity for a class of Monge-Ampère type equations with nonzero boundary conditions. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020267

[13]

Pengyu Chen. Non-autonomous stochastic evolution equations with nonlinear noise and nonlocal conditions governed by noncompact evolution families. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020383

[14]

Hoang The Tuan. On the asymptotic behavior of solutions to time-fractional elliptic equations driven by a multiplicative white noise. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020318

[15]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[16]

Mathew Gluck. Classification of solutions to a system of $ n^{\rm th} $ order equations on $ \mathbb R^n $. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5413-5436. doi: 10.3934/cpaa.2020246

[17]

José Madrid, João P. G. Ramos. On optimal autocorrelation inequalities on the real line. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020271

[18]

Ahmad Z. Fino, Wenhui Chen. A global existence result for two-dimensional semilinear strongly damped wave equation with mixed nonlinearity in an exterior domain. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5387-5411. doi: 10.3934/cpaa.2020243

[19]

Awais Younus, Zoubia Dastgeer, Nudrat Ishaq, Abdul Ghaffar, Kottakkaran Sooppy Nisar, Devendra Kumar. On the observability of conformable linear time-invariant control systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020444

[20]

Tommi Brander, Joonas Ilmavirta, Petteri Piiroinen, Teemu Tyni. Optimal recovery of a radiating source with multiple frequencies along one line. Inverse Problems & Imaging, 2020, 14 (6) : 967-983. doi: 10.3934/ipi.2020044

2019 Impact Factor: 0.857

Metrics

  • PDF downloads (109)
  • HTML views (385)
  • Cited by (0)

Other articles
by authors

[Back to Top]